Palmar-Plantar erythrodysesthesia: A new side effect

Last week has been the first time I’ve really felt like I am seriously physically sick with something. Feeling artificial and filled up with drugs is yucky, but I can still make meals, wash dishes, drive the car, do groceries.

Monday morning when I got up at 4 a.m. (which I do every night because that’s when the 12-hour antitussive I’m taking seems to give up the ghost and I erupt in spasms of coughing) my feet felt like they were on fire when I stood up. My fingers hurt like hell. All I could think was that I spent far too many hours standing at the sink washing dishes on Sunday. I went to St. Mike’s for the port procedure, using moisturizer on my hands every time I got a chance. I ended Monday with painkillers for the incision, so my fingers and foot pain weren’t top of mind. Tuesday morning, more pain on the soles of my feet: every step hurt. My fingers felt like they were on fire. I put heavy-duty cream on my feet and covered up with “spa socks” I’d got from my brother last year for Christmas, and never knew what to do with. Then another layer of sock, then knit slippers. My hands I tried cream on, but everything made them burn more.

I couldn’t wash dishes because warm water burned, even inside rubber gloves. I couldn’t do up zips or buttons, carry things, every footfall was painful. I lasted until Wednesday, when I called my oncologist and was told to come to clinic Thursday to see her. Tuesday, Wednesday and Thursday my thumbs and all fingers but my baby fingers looked like mini Oktoberfest sausages after frying and before forking to let out the fat and steam. I cannot describe the hurt. Shoving them into snow made them feel better, but, duh, that’s not exactly very smart.

Was this neuropathy? No, she didn’t think so. It’s likely hand-foot syndrome, or Palmar-Plantar erythrodysthesia, a side effect of one of my chemo drugs—doxorubicin. I’m taking this from http://www.cancer.net, rather than re-word it: “Hand-foot syndrome occurs when chemotherapy affects the growth of skin cells or capillaries (small blood vessels) in the hands and feet. Once the chemotherapy is out of the blood vessels, it damages the surrounding tissues. This can cause symptoms of hand-foot syndrome that range from redness and swelling to difficulty when walking.”

Here are two good links if you want to read more:

http://www.cancer.net/navigating-cancer-care/side-effects/hand-foot-syndrome-or-palmar-plantar-erythrodysesthesia

 http://dermnetnz.org/reactions/hand-foot-syndrome.html

Dr. Brezden was very sympathetic, and gave me cream and an over-the-counter recommendation for benylin, four times a day, to see if that would help. Within  six hours, it started working. Twenty-four hours later the swelling was down, the pain was completely tolerable, and I could put cream on my hands and feet without making it feel worse. So I am home-free now until Day 7 after the fourth chemo, or Feb. 17. Yay!

Advertisements

2 Responses

  1. Ok so I read the other post first and missed the horrible hand-foot pain. Yiiikes! Can even imagine what that must’ve been like but I’m happy that’s it’s under control now.

    • The blistering has started now—it’s gross, but it does mean I’ve taken myself off dish duty for a while… Poor Tessa…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: